Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 20, NWS Duluth, MN

September 19, 2008Lake County, Minnesota

NWS Duluth, MN issued this tornado warning at Sep 19, 2008, 7:25 PM CDT for Lake County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2008, 7:25 PM CDT (00:25 UTC)
Expired
Sep 19, 2008, 8:15 PM CDT
In force
50 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

County Lake County, MN

The radar

The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 200025
TORDLH
MNC075-200115-
/O.NEW.KDLH.TO.W.0020.080920T0025Z-080920T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
725 PM CDT FRI SEP 19 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL LAKE COUNTY IN NORTHEAST MINNESOTA...

* UNTIL 815 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FOREST
  CENTER...OR 22 MILES EAST OF ELY...MOVING SOUTHEAST AT 25 MPH.

* THIS POSSIBLE TORNADO WILL BE NEAR...
  FOREST CENTER BY 735 PM...
  SAWBILL LANDING BY 745 PM...
  PERENT LAKE BY 750 PM...
  SILVER ISLAND LAKE BY 755 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 60 
MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4761 9119 4782 9147 4792 9132 4776 9102
      4775 9103
TIME...MOT...LOC 0025Z 309DEG 21KT 4785 9135

$$

DAP
3 follow-up statements
000 
WWUS53 KDLH 200047
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
747 PM CDT FRI SEP 19 2008

MNC075-200115-
/O.CON.KDLH.TO.W.0020.000000T0000Z-080920T0115Z/
LAKE MN-
747 PM CDT FRI SEP 19 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST
CENTRAL LAKE COUNTY...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
POSSIBLE TORNADO WAS LOCATED NEAR FOREST CENTER...OR 30 MILES EAST OF
ELY...MOVING SOUTHEAST AT 24 MPH.

THIS POSSIBLE TORNADO WILL BE NEAR...
  SILVER ISLAND LAKE BY 755 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS 
OF 60 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4761 9119 4782 9147 4792 9132 4776 9102
      4775 9103
TIME...MOT...LOC 0047Z 309DEG 21KT 4777 9120

$$

DAP
000 
WWUS53 KDLH 200103
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT FRI SEP 19 2008

MNC075-200115-
/O.CON.KDLH.TO.W.0020.000000T0000Z-080920T0115Z/
LAKE MN-
802 PM CDT FRI SEP 19 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST
CENTRAL LAKE COUNTY...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
POSSIBLE TORNADO WAS LOCATED NEAR SILVER ISLAND LAKE...OR 34 MILES
EAST OF ELY...MOVING SOUTHEAST AT 23 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4761 9119 4782 9147 4792 9132 4776 9102
      4775 9103
TIME...MOT...LOC 0102Z 317DEG 20KT 4772 9115

$$

DAP
000 
WWUS53 KDLH 200112
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
812 PM CDT FRI SEP 19 2008

MNC075-200121-
/O.EXP.KDLH.TO.W.0020.000000T0000Z-080920T0115Z/
LAKE MN-
811 PM CDT FRI SEP 19 2008

...THE TORNADO WARNING FOR EAST CENTRAL LAKE COUNTY WILL EXPIRE AT
815 PM CDT...

THE STORM HAS WEAKENED AND IS NO LONGER CONSIDERED TORNADIC. 
THEREFORE...THE TORNADO WARNING HAS EXPIRED. STRONG STORMS REMAIN IN 
THE AREA AND ADDITIONAL WARNINGS ARE STILL POSSIBLE.

LAT...LON 4761 9119 4782 9147 4792 9132 4776 9102
      4775 9103
TIME...MOT...LOC 0111Z 317DEG 20KT 4768 9110

$$

DAP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Sep 19, 6:48 PM CDT, 37 minutes earlier.

Area forecast discussion, Sep 19, 6:48 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
648 PM CDT FRI SEP 19 2008

.MESOSCALE UPDATE...THE STORM NEAR BASSWOOD LAKE HAD STRENGTHENED
CONSIDERABLY AS OF 640 PM...WITH MAX DBZ OF AROUND 70 DBZ.
DEFINITELY NOT BAD FOR MID/LATE SEPTEMBER. FOR THE DAY...50 DBZ
AROUND 25-28K SHOULD BE SEVERE...BUT THIS PARTICULAR STORM HAD A
50 DBZ HEIGHT OF AROUND 35K FEET. THE RUC PICKED UP ON THIS STORM
ABSOLUTELY PHENOMENALLY...ALBEIT A BIT FURTHER WEST. THE RUC KEEPS
THIS STUFF AROUND THROUGH AROUND 01Z...AND THEN TRIES TO DISSIPATE
THE STORMS FROM 02-03Z. THIS THINKING SOUNDS GOOD WITH SUNSET
APPROACHING. ADDITIONAL STORMS MAY YET DEVELOP TO THE SOUTH AND
WEST OF THIS AREA...ALONG THE FRONTAL BOUNDARY...SO WILL KEEP A
CLOSE EYE FOR NEW STORM DEVELOPMENT GIVEN SOME TCU DEVELOPMENT.

&&

.PREV DISCUSSION... /ISSUED 620 PM CDT FRI SEP 19 2008/

UPDATE...HAVE UPDATED ZONES/GRIDS TO ADD ISOLATED STORMS ACROSS
THE ENTIRE REGION WITH FRONT MOVING SOUTHEAST ACROSS THE AREA. ONE
SUCH STORM DEVELOPED NORTHWEST OF BASSWOOD LAKE...AND WAS MOVING
E/SE. WILL MONITOR THIS STORM IN THE EVENT IT STRENGTHENS FURTHER
WHEN IT ENTERS INTO NRN LAKE/NW COOK COUNTIES. RIGHT NOW MOST OF
THE ENERGY WAS NORTH OF THE BORDER...BUT WILL SOON MOVE INTO THE
CWA. STRONG WIND CONVERGENCE ALONG THE FRONT COULD IGNITE A FEW
MORE STORMS ALONG THE FRONT THIS EVENING. MESOANALYSIS PAGE OF SPC
INDICATES MUCAPE OF AROUND 2000 J/KG WITH LITTLE INHIBITION. STEEP
LAPSE RATES AND MOISTURE POOLING ALONG THE FRONT COULD LEAD TO
FURTHER DEVELOPMENT IF THE STORMS ARE ABLE TO SUSTAIN THEMSELVES.
FIRST THOUGHTS ARE THAT THE POTENTIAL WILL EXIST FOR A FEW STORMS
TO BECOME SEVERE OVER THE NEXT FEW HOURS...BUT WILL DIMINISH
RAPIDLY AS SUNSET APPROACHES. SUPERCELL COMPOSITE PARAMETER OF
BETWEEN 4 AND 8 OFF THE SPC WEBSITE...SO WILL BE TAKING THE THREAT
VERY SERIOUSLY THIS EVENING.

PREV DISCUSSION... /ISSUED 356 PM CDT FRI SEP 19 2008/

DISCUSSION...LATEST KDLH RADAR IMAGERY SHOWS A LINE OF SCATTERED
SHOWERS AND THUNDERSTORMS EXTENDING ACROSS NORTHWESTERN WISCONSIN
AND PINE COUNTY THIS AFTERNOON. THIS ACTIVITY IS ASSOCIATED WITH
AN UPPER LEVEL SHORTWAVE DIGGING SE ACROSS THE AREA...PRECEDING
THE COLD FRONT WHICH IS JUST ENTERING THE NW CORNER OF OUR CWA.
THE PRECIPITATION WILL CONTINUE TO DISSIPATE THROUGH EARLY THIS
EVENING...AND END BY MIDNIGHT. THE COLD FRONT WILL TRACK SOUTHEAST
ACROSS OUR FCST AREA TONIGHT...EXITING TO THE SOUTH OF THE
NORTHLAND LATE TONIGHT. HIGH PRESSURE FROM CANADA WILL THEN BUILD
SOUTH OVER THE CWA TOMORROW...BRINGING COOLER TEMPERATURES AND DRY
CONDITIONS.

THE CENTER OF THE HIGH WILL MOVE OFF TO THE EAST OF OUR CWA ON
SUNDAY...ALLOWING FOR RETURN SOUTHERLY FLOW TO DEVELOP WHICH WILL
IN TURN INITIATE WAA ACROSS THE UPPER MIDWEST. AS MOISTURE AND
TEMPS INCREASE ACROSS THE AREA...THE AIRMASS WILL DESTABILIZE
SUNDAY THRU TUESDAY. A COLD FRONT IS PROGGED TO PROPAGATE ACROSS
OUR CWA TUESDAY AND TUESDAY NIGHT...TAPPING THIS INCREASING
MOISTURE AND INSTABILITY...AND BRINGING ANOTHER ROUND OF SHOWERS
AND STORMS TO OUR FCST AREA.

HIGH TEMPERATURES WILL DROP 10 TO 20 DEGREES ACROSS THE NORTHLAND
BETWEEN TODAY TO TOMORROW. AS WINDS TURN OUT OF THE
NORTHEAST...THE COOLER TEMPS WILL ESPECIALLY BE NOTICEABLE ALONG
THE LAKE SUPERIOR SHORELINE.

AVIATION...ISOLD -SHRA/-TSRA WILL AFFECT MAINLY KDLH AND KHYR
THROUGH 21-23Z TIME FRAME AS AN UPPER LEVEL SHORT WAVE CROSSES THE
WESTERN GREAT LAKES. A COLD FRONT IS FORECAST TO MOVE THROUGH NE MN
THIS EVENING AND NW WI OVERNIGHT. LOOK FOR A WIND SHIFT TO THE NW
AFTER FROPA. BY 12Z SATURDAY...THE WIND WILL SWING AROUND TO THE NE
AS HIGH PRESSURE FROM CANADA BUILDS INTO THE AREA.

&&

POINT TEMPS/POPS...
DLH  78  50  58  44 /  30  20  10  10
INL  80  42  58  39 /  20  20  10  10
BRD  82  50  68  48 /  40  20  10  10
HYR  79  50  66  41 /  30  20  10  10
ASX  80  51  59  43 /  30  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

DAP
Hazardous weather outlook, Sep 19, 4:30 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT FRI SEP 19 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
430 PM CDT FRI SEP 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING EAST OF
LINE FROM HINCKLEY MINNESOTA...TO ASHLAND WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING...THEN
AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-201030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
430 PM CDT FRI SEP 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING...THEN
AGAIN MONDAY THROUGH WEDNESDAY.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:37 AM CDTSmall Craft AdvisoryDLH24 hr

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.